- Metronidazole is a commonly used drug for
the treatment of anaerobic and protozoal infections.
Various common side effects of metronidazole include
nausea, anorexia, vomiting, diarrhoea, and abdominal
cramping. However, the central nervous system can
rarely be affected by metronidazole toxicity. Patients
mainly present with cerebellar dysfunction or altered
mental status. Seizures are a rare but possible presenting
feature, particularly in those receiving high doses of the
drug. We present a case of metronidazole induced
encephalopathy (MIE) in a 76-year-old man who
experienced a seizure episode following the use of
metronidazole for a post-surgical infection. The MRI
findings of brain showed a focal area of signal
abnormality within the splenium of the corpus callosum,
seen as an area of FLAIR/T2 hyperintensity with mild
restricted diffusion, which was consistent with the
diagnosis of metronidazole toxicity.
Keywords : Flagyl, Metronidazole Side Effects, Splenium of the Corpus Callosum, New-Onset Seizure, Metronidazole Induced Encephalopathy.